Can you get your period on the pill?
If you bleed when you are on the pill, you are not experiencing your monthly period. What you are experiencing is a type of bleeding that occurs when you take a combination of contraceptives containing both estrogen and progesterone. This bleeding is called breakthrough bleeding.
What is breakthrough bleeding?
Breakthrough bleeding on the pill is quite normal. It is a type of vaginal bleeding that is sometimes confused with menstruation. But breakthrough bleeding is bleeding that occurs when a woman is having her monthly period or when she is pregnant.
It can also occur in the first three months after you start taking birth control pills. You may also notice some light bleeding when you skip or miss a dose.
Do you know that missed birth control pills are the top cause of unintended pregnancies?
Install Flo to get regular reminders to take your pill.
What does breakthrough bleeding look like?
Breakthrough bleeding also refers to abnormal bleeding or mid-cycle bleeding in women who use contraceptives. This bleeding which is commonly referred to as spotting is usually light.
What are the reasons for breakthrough bleeding?
There are various reasons that can cause breakthrough bleeding. Some of them include:
Hormonal contraception is one of the most common causes of breakthrough bleeding. This happens when you use a different birth control method than the one you were using before.
But there are certain hormonal contraceptives that can cause breakthrough bleeding. Hormonal contraceptives that contain levonorgestrel and ethinylestradiol extend the length of time between your menstrual periods. In other words, when you take these contraceptives, you can get your period every twelve weeks.
Other hormonal birth control methods can cause your periods to stop completely as long as the drug is still in effect. And this may cause breakthrough bleeding.
In summary, you may experience breakthrough bleeding if:
- You miss or stop taking your pills
- You are on medication when on the pill
- You are experiencing persistent symptoms such as diarrhea and vomiting which make it difficult for your body to absorb the hormones.
Intrauterine devices (IUDs) are quite popular because they are highly effective. This type of birth control uses a device to help prevent pregnancy and this device can remain effective for years.
There are two types of IUDs: hormonal and copper IUDs. Hormonal IUDs, unlike copper IUDs, release a hormone called progestin to prevent pregnancy. While both prevent pregnancy, they can affect your normal menstrual cycle and this disruption may cause breakthrough bleeding. This bleeding may occur within twelve weeks after the intrauterine device is inserted.
Breakthrough bleeding can be a symptom of certain conditions or infections including pelvic inflammatory disease and sexually transmitted diseases such as gonorrhea and chlamydia.
And since infections are accompanied by other symptoms, it is advisable to consult your doctor immediately if you are experiencing other symptoms together with the breakthrough bleeding.
Fibroids are growths that develop in the uterus. This is the most common tumor in females. Often presents with multiple discrete tumors. Peak occurrence 20-40 years. These growths may be large or small. But despite their size, they can cause breakthrough bleeding, can result in miscarriage.
Other symptoms associated with fibroids include heavy bleeding, pelvic pain, frequent urination, constipation, backaches.
During pregnancy, your cervix becomes sensitive. This sensitivity means that your cervix is prone to irritation especially when you have sex or undergo internal examinations and this can cause breakthrough bleeding.
It may come as a surprise but some women experience breakthrough bleeding during ovulation.
Some women experience spotting in their monthly cycle when an ovary releases an egg. This bleeding occurs about 14 days prior to the next period. Although there are other symptoms related to ovulation, spotting is normal and it lasts for about two days.
You've missed some pills
When you miss or stop taking your pills, you may experience breakthrough bleeding. This bleeding occurs within the first three months after taking contraceptive pills because your body is trying to adjust to the new hormones.
But if the bleeding persists after the three month period, you should consult your doctor.
It is also important to follow the instructions of the package of the birth control pills to know what would happen when you miss or take your pills late. Sometimes it is sheer negligence that causes breakthrough bleeding.
You've tried to skip your periods
There are certain birth control pills that can help you skip your periods. So instead of getting your period every month, you can get it every three months. However, the birth control pills that can accomplish this can cause breakthrough bleeding.
You've started new medications
If you are on medication and you are on the pill, you may experience breakthrough bleeding or spotting. There are certain medications including supplements and vitamins that may cause spotting when they interact with birth control pills.
Some of these medications include antiretroviral drugs, antibiotics, and antifungal medications.
How long does breakthrough bleeding last?
Normally, breakthrough bleeding can last about 8 to 12 weeks. But by the 12th week, it completely stops. During this time, you are advised to continue taking your birth control pills. The only time you may need to stop taking the pills or you may need to take different pills is when the breakthrough bleeding persists beyond the 12 weeks.
But do not change your contraception method without consulting your doctor first.
How to stop breakthrough bleeding?
About 40% of women experience breakthrough bleeding when they start using oral contraceptives. This bleeding usually subsides by the 12th week after use of the birth control pills.
Generally, there is nothing you can do to stop the bleeding. But you can seek supportive counseling if you feel you really need it, but you should continue to take your pills.
After 12 weeks of oral contraceptive use, your doctor may prescribe you supplemental estrogen or ibuprofen, which you may need to take every day for about a week or two. If the bleeding does not subside despite taking medication or supplemental estrogen, consult your doctor immediately.
Chances are that you may need to take a different birth control pill to increase your levels of estrogen and progestin. Or there could be an underlying health problem that is causing you to experience persistent breakthrough bleeding.
Does bleeding decrease the efficacy of the pill?
Bleeding does not decrease the efficacy of the pill. In fact, certain birth control pills are known to cause breakthrough bleeding especially the ones that only contain the hormone progestin. Women are usually advised to take birth control pills that contain both progestin and estrogen to prevent breakthrough bleeding or to decrease it.
It should also be understood that taking birth control pills continuously over a long period of time can also cause breakthrough bleeding. This is why doctors recommend women to take a break from taking contraceptive pills to avoid health complications.
Pills can cause blood clotting. And blood clotting can cause a number of serious health problems such as heart attack, stroke, DVT, and pulmonary embolism.
When should I worry about breakthrough bleeding and see my healthcare provider?
It is normal to worry when you start experiencing some breakthrough bleeding when you are on contraception. But it is normal to experience spotting especially when you are on the pill as this is a sign that your body is adjusting to new hormones.
But aside from spotting and other mild symptoms, there are symptoms that may be cause for concern because they could be a sign of something more severe. When you experience the following symptoms together with the breakthrough bleeding, visit your doctor immediately.
- Chest pain
- Sudden shortness of breath
- Severe abdominal pain
- Heavy bleeding
- Eyesight problems
- Severe pain in the legs
Breakthrough bleeding is normal and it should not be a reason to worry or panic. For instance, if you are taking birth control pills for the first time, you may experience some spotting.
Breakthrough bleeding may also occur if you start using a different type of contraception other than the one you had previously used. Cervix irritation can also cause breakthrough bleeding, but in such a case, the bleeding stops after a couple of weeks and you won’t even need medication.
Cancer of the ovaries, uterus, vagina or cervix may also cause breakthrough bleeding. Diseases and health conditions such as endometriosis, subchorionic hematoma, diabetes and hyperthyroidism may also cause spotting.
If you have fibroids or an STI you may experience breakthrough bleeding. Women who smoke a lot and women who have already reached menopause may also experience breakthrough bleeding.
In a few words, breakthrough bleeding is normal in some circumstances, but not all. If the bleeding does not subside within the time it is supposed to or if you start to experience heavy bleeding, you need to see your doctor.